Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 29, 2010, 7:00 PM CDT for Dakota County, Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2010, 7:00 PM CDT (00:00 UTC)
- Expired
- Apr 29, 2010, 7:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Goodhue County, MN, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
090
WUUS53 KMPX 300000
SVRMPX
MNC037-049-WIC093-109-300030-
/O.NEW.KMPX.SV.W.0006.100430T0000Z-100430T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU APR 29 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
NORTH CENTRAL GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
SOUTHERN ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...
WESTERN PIERCE COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 730 PM CDT
* AT 659 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 4 MILES WEST OF DIAMOND BLUFF...OR ABOUT 7
MILES NORTHWEST OF RED WING...AND MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ELLSWORTH...
RIVER FALLS...
PRESCOTT...
DIAMOND BLUFF...
BELDENVILLE...
MARTEL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4494 9265 4494 9215 4467 9245 4457 9271
4467 9285
TIME...MOT...LOC 0000Z 228DEG 40KT 4466 9271
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
402
WWUS53 KMPX 300019
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT THU APR 29 2010
MNC037-049-300028-
/O.CAN.KMPX.SV.W.0006.000000T0000Z-100430T0030Z/
DAKOTA MN-GOODHUE MN-
719 PM CDT THU APR 29 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GOODHUE AND EAST
CENTRAL DAKOTA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4478 9273 4494 9265 4494 9215 4467 9245
4464 9252
TIME...MOT...LOC 0018Z 243DEG 38KT 4477 9250
$$
WIC093-109-300030-
/O.CON.KMPX.SV.W.0006.000000T0000Z-100430T0030Z/
ST. CROIX WI-PIERCE WI-
719 PM CDT THU APR 29 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PIERCE AND SOUTHERN ST. CROIX COUNTIES UNTIL 730 PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BELDENVILLE...OR NEAR ELLSWORTH...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MARTEL.
LAT...LON 4478 9273 4494 9265 4494 9215 4467 9245
4464 9252
TIME...MOT...LOC 0018Z 243DEG 38KT 4477 9250
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:52 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 29, 6:52 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 652 PM CDT THU APR 29 2010 .DISCUSSION... FORECAST CONCERN REMAIN CONVECTIVE CHANCES FOR THE EVENING. SOME CLEARING DEVELOPING BEHIND SFC CDFNT OVER SOUTHWEST MN. LATEST MESOSCALE ANALYSIS SHOWING DESTABILIZATION DEVELOPING OVER SC MN AND THIS APPEARS TO BEST LOCATION FOR DEVELOPMENT FROM NOW THROUGH 00Z. THEREAFTER...AXIS SHIFTS AND WEAKENS. LOOKS LIKE BEST POTENTIAL WOULD BE FROM HAIL...WITH SHEAR AND INSTABILITY GREATEST INTO SC MN. STEEP LAPSE RATES WORKING EAST WITH THE BNDRY AS WELL INTO THE EVENING. ACTIVITY IF IT DOES DEVELOP WILL WORK EAST AND WILL BE QUITE SCT PER TREND OF THE LATEST AVBL HRRR. ALL MODEL POINT TO ANOTHER IMPULSE RIDING NORTHEAST AND CONTINUING THREAT OF TSRA OVER THE EASTERN CWA AFTER 06Z FRI. WILL CONTINUE HIGHEST POPS THERE OVERNIGHT. WINDS ARE DIMINISHING OVER SC MN...AHEAD OF SFC FNT. THIS AFTER EARLIER GUSTS 45-49 MPH OCCURRED ALONG I90 NEAR KAEL. WILL LET THIS RIDE FOR NOW...AND WILL EXPIRE AT 6 PM. ACTIVITY FOR FRIDAY WILL BE DEPENDANT ON TIMING OF NEXT MAIN WAVE THAT LIFTS NORTHEAST AS UPPER CIRCULATION PIVOTS. THIS SHOULD BRING IN ANOTHER GOOD THREAT OF TSRA OVER EASTERN AREAS INTO TOMORROW AFTERNOON AND EVENING. FAIRLY UNSTABLE...AND EACH MODEL RUN DOES INCREASE THIS SOMEWHAT. MAIN THREAT IF IT OCCUR WILL BE FORM HAIL. SYSTEM LIFTS FARTHER NORTH INTO SOUTHERN CANADA SAT AND SUNDAY. STILL BE CLOSE ENOUGH FOR SMALL THREAT OF SHOWERS NORTHERN CWA BOTH DAYS...SO DID LEAVE THAT IN THE PICTURE FOR NOW. SHOULD BE COOLER AS WELL WITH THE TROUGH OVER THE NORTH. LONGER TERM IS SHOWING SOME GREAT UNCERTAINTY WITH DEVELOPMENT OVER WESTERN CONUS TROUGH AND HOW AMPLIFIED PATTERN WILL BE. EXTENDED DISCUSSION COMMENTED THAT THE 00Z ECMWF WAS A BETTER COMPROMISE AT THIS TIME FOR THE PERIOD. DID COMPROMISE A BIT WITH THE FRONT AND DIDNT GO QUITE AS WARM AS THE ECMWF WAS INDICATING - MAINLY TUE/WED PERIOD OF THE FORECAST. MENTION SMALL CHANCE TSRA MOVING SOUTH WITH THE FRONT BUT TRAILED INTO THU THE ECMWF WAS NOT INDICATING SIGNIFICANT TROUGH...LESS AMPLIFIED DURING THE PERIOD. GUIDANCE HAD SLGT CHANCE POPS PRETTY MUCH THROUGHOUT THE PERIOD...AND TRIED TO PLACE THIS IN THE BEST CHANCE OF OCCURRING. && .AVIATION.../00Z TAF ISSUANCE/ THE MAIN AVIATION WEATHER CONCERN IN THE NEAR AND SHORT TERMS ARE TSRA CHANCES. STRONG INSTABILITY AHEAD OF COLD FRONT/FRONTAL BOUNDARY OVER WESTERN MN AND NORTHWEST IA...HAS ALLOWED FOR DEWPOINT TO CLIMB INTO THE MIDDLE 50S WITH SFC TEMPERATURES IN THE MID 70S TO NEAR 80 DEGREES. STRONG TSRAS HAD ERUPTED OVER PARTS OF SOUTH CENTRAL MN...AND SHOULD ADVANCE EAST OVER SOUTHEAST MN AND PARTS OF WEST CENTRAL WISCONSIN...BEFORE THE STORMS WEAKEN. ANOTHER SHORT WAVE WILL TRIGGER MORE WIDESPREAD SHRA/TSRA LATER TONIGHT INTO FRIDAY MORNING. EXPECT GENERALLY VFR CONDS WITH SOME VARIABLE MARGINAL VFR OR ISOLATED IFR CONDS IN THE VICINITY OF THE STRONGER THUNDERSTORMS. WX CONDS LOWERING TO MORE DOMINANT MVFR CONDS IN RAIN WITH CEILING LOWERING AS BETWEEN 2000-3000 FEET AGL FRIDAY AFTERNOON/EVENING. KMSP...CONVECTION/ISOLATED THUNDERSTORMS HAD DEVELOPED EAST AND SOUTH OF THE TWIN CITIES METRO THIS EVENING...AND SHOULD RACE NORTHEAST OVER WISCONSIN THIS EVENING. THE NEXT ROUND OF STORMS EXPECTED TO MOVE OVER SOUTH CENTRAL MN INTO EAST CENTRAL MN/WESTERN WISCONSIN MAINLY AFTER MIDNIGHT. WX CONDS SHOULD REMAIN VFR WITH CONDS LOWERING TO MVFR FLYING CONDS LATE FRIDAY AFTERNOON OR EVENING. WINDS VARIABLE IN DIRECTION...PREVAILING DIRECTION SHOULD REMAIN OUT OF SOUTHEAST AND SOUTH WITH WINDS SWITCHING TO THE NORTHWEST AFTER FRONTAL PASSAGE. WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/JM
Hazardous weather outlook, Apr 29, 11:35 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1135 AM CDT THU APR 29 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1135 AM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND CENTRAL MINNESOTA THIS AFTERNOON IN ADVANCE OF A FRONTAL SYSTEM. LATER IN THE AFTERNOON AND INTO THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS IOWA AND NEBRASKA AND RACE NORTHEAST ACROSS SOUTHERN MINNESOTA. DUE TO STRONG WINDS ALOFT AND MODEST INSTABILITY...SOME OF THE STORMS COULD APPROACH SEVERE LIMITS FOR MAINLY SOUTH CENTRAL MINNESOTA...AND A SMALL AREA OF EAST CENTRAL MINNESOTA BEFORE MIDNIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND STRAIGHT LINE WINDS. INSTABILITY WILL QUICKLY DECREASE DURING THE EVENING WHICH WILL LIMIT SEVERE THUNDERSTORM POTENTIAL AFTER MIDNIGHT. HOWEVER...GUSTY WINDS AND HAIL WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP ACROSS WEST CENTRAL WISCONSIN FRIDAY AFTERNOON DUE TO MODEST INSTABILITY AND STRONG WINDS ALOFT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ACROSS SOUTH CENTRAL AND PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. DRL
In the hours before
Special weather statement, Apr 29, 6:04 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT THU APR 29 2010
MNZ070-076-077-292345-
DAKOTA-LE SUEUR-RICE-
604 PM CDT THU APR 29 2010
AT 600 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MORRISTOWN. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WARSAW.
FARIBAULT.
RUSKIN.
BRIDGEWATER.
NORTHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4447 9349 4448 9306 4420 9316 4420 9337
4420 9354
TIME...MOT...LOC 2305Z 216DEG 32KT 4425 9341The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:13 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 47 min |
| Apr 30, 5:01 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 44 min |
| Apr 30, 5:45 PM CDT | Special Weather Statement | MPX | Swift | 45 min |
| Apr 30, 6:25 PM CDT | Special Weather Statement | MPX | Pope | 50 min |
| Apr 29, 8:05 PM CDT | Special Weather Statement | MPX | Barron | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.